Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Melbourne, FL

May 16, 2018Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 16, 2018, 5:14 PM EDT for Volusia County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 5:14 PM EDT (21:14 UTC)
Expired
May 16, 2018, 5:48 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:32 PM EDTTSTM WND GST 557 Ene Barberville, FLHAM RADIO OPERATOR RELAYED REPORT BY TRAINED SPOTTER OF ESTIMATED WINDS OF 55 MPH NEAR STATE RD 40/HWY 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WUUS52 KMLB 162114
SVRMLB
FLC127-162200-
/O.NEW.KMLB.SV.W.0027.180516T2114Z-180516T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
514 PM EDT WED MAY 16 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Volusia County in east central Florida...

* Until 600 PM EDT.

* At 513 PM EDT, a severe thunderstorm was located near DeLeon
  Springs, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daytona Beach, Pierson, Barberville, DeLeon Springs and
  Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2938 8108 2937 8108 2938 8109 2936 8109
      2907 8121 2911 8150 2912 8150 2916 8152
      2939 8144 2940 8143 2939 8142 2926 8142
      2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 2113Z 206DEG 28KT 2913 8140 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
709 
WWUS52 KMLB 162148
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
548 PM EDT WED MAY 16 2018

FLC127-162158-
/O.CAN.KMLB.SV.W.0027.000000T0000Z-180516T2200Z/
Volusia FL-
548 PM EDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VOLUSIA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 2938 8108 2937 8108 2938 8109 2936 8109
      2907 8121 2911 8150 2912 8150 2916 8152
      2939 8144 2940 8143 2939 8142 2926 8142
      2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 2147Z 206DEG 28KT 2938 8126 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:20 PM EDT, 54 minutes earlier.

Area forecast discussion, May 16, 4:20 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
420 PM EDT Wed May 16 2018

.DISCUSSION...

Current/Tonight...
Weak low pres system over the NE GOMex will lift into the Deep South
and merge with a short wave trof pushing acrs the Lwr MS Valley.
Proximity of the low will continue to keep the Bermuda ridge axis
suppressed over the FL Straits, resulting in an S/SW H100-H70 flow.
Diurnal convection had a relatively early start give the lack of any
mid lvl capping and should burn through the bulk of the available
energy by mid evng. RAP40 analysis of the H100-H70 lyr shows mean
flow is S/SW, suggesting seabreeze interaction along the Space Coast
and I-4 Corridor from the Orlando metroplex NE toward the Halifax
area. Min temps in the U60s/L70s.

Thu-Fri...
Broad cyclonic flow over the deep south will drift slowly north
around the wrn flank of the Bermuda Ridge. Progress will be quite
slow as the low drifts north and plows into the srn flank of a
second ridge over the Midwest, forming a classic "rex" blocking
pattern. The consolidated cyclone's low/mid level trof will continue
to extend into the central Gulf on Thu before lifting NE into the
Mid South Fri. H100-H70 mean S/SW flow will gradually back to the
S/SE into Friday as the Bermuda Ridge becomes the dominant WX
feature for central FL.

The srly flow will continue to tap deep tropical moisture from the
SE GOMex/NW Carib, keeping PWATs in the 1.75"-2.00" range. Rain
chances likely both days with POPs around 70 percent. Gusty winds,
fqnt ltg, and lcl heavy precip will accompany stronger storms.
Southwest steering flow near 15KTS Thu diminishing to arnd 10KTS on
Fri as the Bermuda ridge builds north and loosens the lcl pgrad.
Flow will not be strong enough to prevent the formation of the sea
breeze boundaries, through the west coast breeze will be more
dominant on Thu due to the slight wrly steering component. Weak mid
lvl capping will continue, allowing storms to develop along sea
breeze boundaries by early aftn, with blow back toward the east
coast by late aftn/early evng each day. Max temps in the M/U80s Thu
and L/M80s on Fri...min temps in the U60s/L70s.

Sat-Sun...(modified prev disc)
A weakening 500 mb trough will remain across the eastern Gulf thru
Sat before dampening out on Sun as the H85-H50 cyclone is absorbed
an the nrn stream. Low level flow from the south on Sat and becoming
SE on Sunday. Deep moisture will continue to support numerous
diurnal showers and scattered storms through the weekend forming
along inland moving sea breeze boundaries. High rain chances are
expected areawide Sat, transitioning to higher coverage over the
interior Sun aftn with the increasing easterly steering component.
Lcl heavy rainfall with stronger storms will continue to generate
localized flooding concerns in areas that have received heavy rain
over the past week. High temperatures will be mainly in the M/U80s
with a few spots in the interior reaching the 90F mark.  Min temps in
the M/U70s.

Mon-Wed...(prev disc)
GFS indicates fairly deep moisture will remain across east central
Florida into early next week with ECMWF indicating some drying
making it to the area as influence of the Atlantic ridge builds
toward the peninsula. Have kept POP trends which indicate rain
chances returning to the scattered range by Tue/Wed of next week.
Highs should be near climo levels ranging from the mid 80s coastal
to mid to upper 80s over the interior.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms will continue to
develop across the area this afternoon and evening. The strongest
storms will produce IFR conditions with 2SM visibilities and BKN020
CIGs. High resolution models indicate the best timing for for
thunderstorms will be through 16/23Z for interior terminals and
KDAB, and through 17/00Z from KTIX-KSUA. Continued VCSH at all
terminals through 17/02Z for lingering showers. Overnight, expecting
VFR conditions to prevail with light south winds. Forecasting
similar conditions for Thursday with showers and thunderstorms
developing in the afternoon. Since most of this will occur after the
current TAF period, have included a VCTS group at KMCO after 17/18Z.

&&

.MARINE...
Tonight...Weak low pres system over the NE GOMex will lift into the
Deep South and merge with a short wave trof pushing acrs the Lwr MS
Valley. As it does, sfc/bndry lyr winds will veer slightly to S/SW
as it interacts with the Bermuda ridge axis over the Nrn Bahamas/FL
Straits. Lcl pgrad will remain tight enough to support a gentle to
moderate breeze over the lcl Atlc...seas building to 3-4FT nearshore
and 4-5FT offshore as an easterly swell pushes into the area.
Prolonged srly fetch will place much of the Treasure Coast waters in
the Bahama shadow...anticipate rough short pd seas AOB 5sec. Wdsprd
shras/tsras moving offshore late aftn/early evng diminishing to chc
shras/slgt chc tsras in the Gulf Stream and slgt chc shras over the
shelf waters aft midnight.

Thu-Mon...Little overall change into early next week as the low pres
over the Deep South drifts north into the Great Lakes, allowing the
Atlc ridge to fill in behind. The result will be a gradual shift of
the ridge axis from the FL Straits into the Deep South. Gentle to
moderate S/SW to S/SE breeze thru Sat, backing to the E/SE on Sun as
the ridge axis transits central FL. Seas 2-4 ft nearshore to 4-5 ft
offshore thru late Sat night, building to 3-5FT nearshore and 4-6FT
offshore by daybreak Sun as the increasing erly component pushes
swell energy into the lcl Atlc. Nmrs shras/sct tsras thru Sun, bcmg
sct on Mon as drier air works its way into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  86  70  84 /  40  70  50  70
MCO  71  86  71  88 /  30  70  50  70
MLB  72  86  71  83 /  50  70  60  70
VRB  72  86  71  84 /  50  70  60  70
LEE  71  87  71  88 /  30  70  40  70
SFB  71  87  70  86 /  30  70  50  70
ORL  71  86  71  86 /  30  70  50  70
FPR  72  86  71  85 /  50  70  60  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short/Mid Term....Bragaw
Aviation..........Rodriguez
Radar/Impact WX...Smith
Hazardous weather outlook, May 16, 10:34 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1034 AM EDT Wed May 16 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1034 AM EDT Wed May 16 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient daytime heating combined with deep tropical moisture
and local sea/lake breeze effects will produce numerous to
widespread showers and scattered lightning storms across east
central Florida today. Activity will be limited to light showers
prior to noon this morning, but increase throughout the afternoon
and continue through early evening. The highest coverage of
precipitation today is expected between 2 and 8 PM, as storms move
fairly quickly toward the northeast at around 25 to 30 MPH in
southwest steering flow.

Torrential rain, brief gusty winds of 40 to 50 MPH, and frequent
cloud to ground lightning strikes are possible with the strongest
storms today. Move indoors to safety if you hear thunder or if
skies look threatening.

.FLOOD IMPACT...
Between 1 and 3 inches of rainfall in a one to two hour period is
expected with the most intense storms this afternoon, especially
over the east coast counties. This may cause temporary inundation
of roads and other poor drainage areas, especially in locations
which received heavy rainfall over the past few days. Motorists
should reduce their speed when encountering heavy rain, and never
drive into areas where water covers the roadway.

.RIP CURRENT IMPACT...
A longshore current running form south to north is expected in
the surf zone at the central Florida Atlantic beaches again today
due to a persistent moderate southeast breeze. To avoid the
northward pull of a longshore current today, swim toward shore,
but remember to avoid any rip currents that you might encounter.
Never try and swim directly against any current, whether it is a
rip current or a longshore current, and always swim in sight of a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of at least 35 knots will be possible over the near
shore Atlantic, Intracoastal Waterway, and on inland lakes.
Boaters should be on the lookout for storms approaching quickly
from the southwest, and move to safe harbor if storms threaten.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
The low pressure system over the northeast Gulf will move inland
over the Gulf Coast states and weaken by late today, however,
deep tropical moisture will remain in place through this weekend.
Numerous showers and a few storms are expected each day, mainly
during the afternoon and early evening. Locally heavy rain is
expected, with accumulations of 1 to 3 inches in the most intense
storms, along with deadly cloud to ground lightning and brief
gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Smith/Cristaldi

In the hours before

Special weather statement, May 16, 3:31 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT WED MAY 16 2018

FLZ064-162000-
Martin FL-
331 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indiantown, J And S Fish Camp and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
      2720 8068 2721 8034 2696 8030 2696 8061
TIME...MOT...LOC 1931Z 189DEG 13KT 2707 8052

Combs
Special weather statement, May 16, 3:33 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
333 PM EDT WED MAY 16 2018

FLZ041-162015-
Inland Volusia FL-
333 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2926 8126 2909 8125 2913 8151
      2917 8152 2919 8155 2920 8156 2920 8161
      2929 8165 2932 8168 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 1932Z 180DEG 24KT 2929 8144

Smith
Special weather statement, May 16, 3:59 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
359 PM EDT WED MAY 16 2018

FLZ147-162045-
Northern Brevard County-
359 PM EDT WED MAY 16 2018

...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
NORTHWESTERN BREVARD COUNTY...

At 359 PM EDT, a strong thunderstorm was located near Titusville,
moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Titusville, Mims, Merritt Island Wildlife Refuge, Turnbull and
Lagrange.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2867 8067 2866 8067 2866 8066 2861 8076
      2863 8078 2861 8081 2859 8080 2858 8081
      2860 8094 2877 8085 2869 8083 2870 8075
      2872 8074 2870 8074 2871 8073 2867 8068
TIME...MOT...LOC 1959Z 212DEG 10KT 2863 8085

Combs
Local storm report, May 16, 4:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
413 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     5 S MIMS                28.62N 80.85W
05/16/2018                   Brevard            FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A FUNNEL CLOUD WEST OF I-95 BY
            EXIT 220 - GARDEN STREET EXIT.

&&

KR
Special weather statement, May 16, 4:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT WED MAY 16 2018

FLZ041-044>046-144-162100-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
423 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...CENTRAL
LAKE...NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 500 PM
EDT...

At 422 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howey-In-the-hills to near Apopka to
Winter Park. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Sanford, Apopka, Altamonte Springs and Winter Springs.

LAT...LON 2896 8172 2896 8166 2899 8166 2898 8150
      2894 8122 2856 8128 2864 8154 2865 8175
TIME...MOT...LOC 2022Z 187DEG 20KT 2873 8171 2873 8151 2859 8133

Combs
Special weather statement, May 16, 5:02 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
502 PM EDT WED MAY 16 2018

FLZ041-044-162145-
Northern Lake County FL-Inland Volusia FL-
502 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittman to near Lake Helen. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2926 8142 2926 8115 2891 8119 2891 8165
      2905 8166 2905 8164 2928 8164 2930 8165
      2932 8168 2938 8145 2940 8142
TIME...MOT...LOC 2102Z 206DEG 28KT 2896 8163 2897 8127

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:59 PM EDTSpecial Marine WarningMLB61 min
May 16, 2:03 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie42 min
May 16, 2:06 PM EDTSpecial Marine WarningMLB54 min
May 16, 2:12 PM EDTSpecial Weather StatementMLBIndian River48 min
May 16, 2:44 PM EDTSpecial Marine WarningMLB61 min
May 16, 3:31 PM EDTSpecial Weather StatementMLBMartin29 min
May 16, 3:33 PM EDTSpecial Weather StatementMLBFlagler42 min
May 16, 3:59 PM EDTSpecial Weather StatementMLBSeminole46 min
May 16, 4:23 PM EDTSpecial Weather StatementMLBLake37 min
May 16, 4:34 PM EDTAreal Flood AdvisoryMLBMartin86 min
May 16, 5:02 PM EDTSpecial Weather StatementMLBVolusia43 min
May 16, 5:57 PM EDTSpecial Weather StatementMLBOrange48 min
May 16, 6:31 PM EDTSpecial Weather StatementMLBSeminole44 min
May 16, 7:07 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole83 min
May 16, 7:18 PM EDTAreal Flood AdvisoryMLBOrange87 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.